Revlimid Stevens-Johnson Syndrome Warning Could be Added

According to drug maker Celgen Corp., the FDA will likely update the warning label for their blood-cancer drug Revlimid to indicate that side effects of the medication could lead to potentially fatal skin reactions such as Stevens-Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN).

The FDA recently posted additional information on their website about a post-marketing review of the drug, which indicated that at least 14 reports of the adverse skin reactions have been associated with Revlimid through January 2008. Two of those reported cases resulted in death, and a third patient died after developing the skin reaction, but the cause of death was attributed to the underlying cancer.

Revlimid (lenalidomide) is an immunomodulatory agent approved for treatment of a bone marrow disorder known as myelodysplastic syndrome and for multiple myeloma, which is a type of blood cancer. About 60,000 people have received the medication.

Did You Know?

AT&T Data Breach Impacts Millions of Customers

More than 73 million customers of AT&T may have had their names, addresses, phone numbers, Social Security numbers and other information released on the dark web due to a massive AT&T data breach. Lawsuits are being pursued to obtain financial compensation.

Learn More

Earlier this month, Revlimid appeared on a quarterly list released by the FDA of drugs they were investigating for potential safety issues. However, no details were provided at that time other than the fact that they were reviewing a potential connection to Stevens-Johnson syndrome.

Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare skin reactions which have been linked to several different medications. They affect the mucous membrane and the skin, causing the severe rash and burns over major areas of the body. It is also associated with burning of the mucous membranes in the eyes, mouth and vaginal areas.

Early symptoms of Stevens-Johnson syndrome can include rash, blisters or red spots on the skin. Toxic epidermal necrolysis is a more severe form of the skin reaction, which is sometimes accompanied by the peeling of the skin. Patients who develop the skin reactions often require treatment in an Intensive Care Unit (ICU) or Burn Unit of a hospital. In many cases, SJS and TEN can be fatal.

The FDA has urged doctors to be aware of the possibility of SJS or TEN as a side effect of Revlimid and to immediately stop the drug if the skin reaction develops. Celgene Corp., which manufactures Revlimid, has indicated that the warning label for the drug will likely be updated to include information about the reports of Stevens-Johnson syndrome and toxic epidermal necrolysis.

0 Comments

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories

Plaintiffs Oppose Phased Discovery Over Suboxone Tooth Decay Risks in MDL
Plaintiffs Oppose Phased Discovery Over Suboxone Tooth Decay Risks in MDL (Posted today)

Plaintiffs say a federal judge should not waste time on a phased discovery plan requiring them to first prove Suboxone strips can cause tooth decay, saying the science is obvious and such a plan could delay resolution of hundreds of product liability lawsuits.